Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

CSM set to strengthen warnings on GI bleeding risk from SSRIs

The Committee on Safety

of Medicines is considering stronger warnings on the risk of gastrointestinal bleeding on product information for selective serotonin re-uptake inhibitors.

The move follows a Drug and Therapeutics Bulletin report suggesting GPs should avoid using SSRIs in elderly patients and those with a history of GI bleeding.

The report said patients using SSRIs were at a threefold increased risk of GI bleeding compared with patients not using the drugs.

The report ­ a review of three studies on SSRIs and GI bleeding ­ found the risk was further increased if an SSRI was used concurrently with aspirin or another NSAID.

And in patients over 80 or those with a history of GI bleeding, use of SSRIs carried a much higher risk of bleeding than other antidepressants.

Last December the CSM ruled that only fluoxetine was safe to use in children and commissioned its own analysis of GP records examining possible links between SSRIs and suicide, or suicidal thoughts and behaviour. The results of that analysis are due at the end of this month.

The Department of Health said SSRI product information already contained warnings about the increased risk of GI bleeding and advised caution when used in combination with other drugs that cause bleeding such as NSAIDs. A spokesman said: 'Stronger warn- ings about the risk of GI bleeding are being considered by the SSRI expert working group.'

Dr Alan Cohen, RCGP mental health spokesman, said it was good practice to weigh up the reported side-effects and benefits of different drugs for individual patients.

The Drug and Therapeutics Bulletin report said a case-control study of 11,650 patients in the UK found those with GI bleeding were three times as likely to have received a prescription for an SSRI in the previous 30 days compared with other patients. The risk was 7.2 times for patients taking SSRIs and aspirin and 15.6 times for those on SSRIs and other NSAIDs.

A Canadian retrospective cohort study of 300,000 antidepressant users over 65 found those over 80 were almost 50 per cent more likely to suffer GI bleeding if they were taking SSRIs.

By Cato Pedder

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say